42--Hair thinning, some estrogen dominance symptoms
I'm a single (no children) 42-year-old female. I started birth control pills when I was 19 and took them continuously until I was about 37 or 38--when I started to get what I now think was a hormonal change and estrogen dominance symptoms. My hair also started thinning.
I had a lot of thick, long hair, so I didn't think too much of it at first, but now--5 or 6 years later--it is considerably thinner and it shed a lot every day--especially in the shower. I have no bald spots or anything like that, it's just much much thinner than it used ot be. About this time, I also started getting headaches a couple of times per month (on the right side behind my eye) that'd last 1-2.5 days, sometimes preceded by a smell aura. I tried going off the pill a couple of times over 2 years or so, but 'gave up' after a couple of months as the adjustment was horrible--mainly the acne flare ups. Didn't know much of what I know now--that I was probably estrogen dominant AND taking additional estrogen in a BCP pill. Oh well. Still learning.
At 40 (in the Fall of 2009), I decided to stop taking BCPs cold turkey. I also went vegan and mainly raw. Yes, all at the same time. It wasn't pretty. I also supplemented with minerals and some herbs. But the headaches stopped that same month. Note: my periods have alwyas been like clockwork each month (28 days). However, I still have issues some months with breast tenderness, tiredness, the hair is STILL shedding today (June, 2011)--ugh! And I still battle milder acne--only now in addition to my face, I sometimes get some on my shoulders, back or buttocks. I don't have many of the other symptoms that others do--sweats, extreme mood swings, etc. It's mainly just hair shedding, acne, some breast tenderness, sleepyness at some points during the month. I think I may also be androgen heavy.
Anyway, I tried progesterone cream on and off for a couple of years but never gave it more than a month or two and only used 20mg or so twice a day. I didn't know this was too little. This past weekend, June 25, 2011, I decided to start the progesterone cream again, but this time do at least 160-180 mg per day. It's day 5, and I've had a bad headache in the spot I used to have them for nearly 3 days.
However, I am going to keep at it and push through this (just like I did when I stopped the BCPs--and it was ugly). I don't care if it takes 6 months or more. I'm hoping that using the higher dosage of progesterone (at least until I can get things somewhat 'even') will help or stop the 1) HAIR SHEDDING!! 2) acne 3) energy level and mid cycle breast tenderness and tiredness. My heart is telling me that it's totally doable and should work. My head is telling me that taking anything else is going to screw my hormones up even further. I sure hope not. I'm not taking or doing anything estrogenic, so we shall see. Does any of this make sense to anyone? I'll let you know how I feel in a few weeks/months if anyone else is in this boat. Thanks for listening.